American academy of emergency medicine position statement: Safety of droperidol use in the emergency department

Jack Perkins, Jeffrey D Ho, Gary M. Vilke, Gerard Demers

Research output: Contribution to journalArticlepeer-review

19 Scopus citations

Abstract

Background Droperidol (Inapsine®, Glaxosmithkline, Brent, UK) is a butyrophenone used in emergency medicine practice for a variety of uses. QT prolongation is a well-known adverse effect of this class of medications. Of importance to note, QT prolongation is noted with multiple medication classes, and droperidol increases QT interval in a dose-dependent fashion among susceptible individuals. The primary goal of this literature search was to determine the reported safety issues of droperidol in emergency department management of patients. Methods A MEDLINE literature search was conducted from January 1995 to January 2014 and limited to human studies written in English for articles with keywords of droperidol/Inapsine. Guideline statements and nonsystematic reviews were excluded. Studies identified then underwent a structured review from which results could be evaluated. Results There were 542 papers on droperidol screened, and 35 appropriate articles were rigorously reviewed in detail and recommendations given. Conclusion Droperidol is an effective and safe medication in the treatment of nausea, headache, and agitation. The literature search did not support mandating an electrocardiogram or telemetry monitoring for doses < 2.5 mg given either intramuscularly or intravenously. Intramuscular doses of up to 10 mg of droperidol seem to be as safe and as effective as other medications used for sedation of agitated patients.

Original languageEnglish (US)
Pages (from-to)91-97
Number of pages7
JournalJournal of Emergency Medicine
Volume49
Issue number1
DOIs
StatePublished - Jul 1 2015

Keywords

  • Inapsine
  • QTc prolongation
  • droperidol
  • dysrhythmia
  • safety

Fingerprint Dive into the research topics of 'American academy of emergency medicine position statement: Safety of droperidol use in the emergency department'. Together they form a unique fingerprint.

Cite this